Thyroid Manager requires free registration
Login or Register

Cholestasis from MMI

Last Updated: · Doctors
Authors

Question

I am a pediatric endocrinologist and I am seeing a girl of 10 years old otherwise healthy that presents to consultation with clinical and biochemical thyrotoxicosis. She began treatment with MMI 30 mg day and had an episode of cholestasis that remitted with withdrawal . As I did not see this episode myself and after a week she was normal( not jaundice) I reinstalled the treatment and 3 days latter I could see she developed this cholestasis again, that once moredisappeared after interrupting treatment. My question is if you have any experience on this adverse effect and if this child has any possibility of being treated with other antithyroid drug or if I should think of I131.

Thank you very much for your help,

Ana Chiesa

Response

Cholestatasis is a rare, reported side effect of treatment with methimazole. The mechanism of action is different from the rare side effect of hepatotoxicity due to PTU and so, it is possible to cautiously switch the patient to PTU if you want. Otherwise, I’d consider permanent thyroid ablation with either 131-I or surgery (if an experienced pediatric thyroid surgeon is available). If you use RAI, I’d be sure to give an ablative dose.

I’d refer you tothe excellent recent review in the New England Journal of Medicine by Dr. David Cooper (2005;352:905-17)

Rosalind S. Brown, M.D.